Georgia, 2003Damaging Wind in Georgia, August 4, 2003
August 4, 2003 · NWS CHS · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 4, 1:15 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 4, 1:15 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT MON AUG 4 2003
ANOTHER DAY OF WATERSPOUTS...WITH SEVERAL SIGHTED OFF FOLLY BEACH
AND KIAWAH ISLAND AGAIN. THANK GOODNESS FOR OUR SPOTTERS. LINES OF
BUILDING CUMULUS AND VERY LIGHT WINDS IN THE LOWEST FEW THOUSAND
FEET...COMBINED WITH WEAK CONVERGENCE AND SLIGHT VEERING IN THE
LOWER TROPOSPHERE TO PRODUCE THE SPOUTS.
RECENT SATELLITE AND RADAR SHOWING LIMITED COVERAGE OF CONVECTION SO
FAR...WITH MOST ACTIVITY ALONG THE COAST OF MCINTOSH COUNTY. STORM
MOTION IS E NEAR 20 KT. PLENTY OF CONVECTION STARTING TO SPREAD
ACROSS GA AND WITH RESULTANT SEA BREEZE JUST GETTING
STARTED...COVERAGE OF CONVECTION WILL BEGIN ONCE THE CAP BREAKS.
THE BLOCKED PATTERN ALOFT WILL PERSIST AGAIN THIS FCST PERIOD...WITH
AMPLIFIED TROUGH IN THE E AND THE SUB TROPICAL RIDGE IN THE ATLC
HOLDING FIRM. SURFACE AND LOW LEVEL RIDGE IS SUPPRESSED ACROSS FL
AND WILL MOVE LITTLE OR EVEN SHIFT A LITTLE FURTHER S THROUGHOUT THE
WEEK. ONE SHORT WAVE...NOW IN THE TN VALLEY WILL MOVE THRU LATE
TONIGHT AND EARLY TUE...WITH NVA IN ITS WAKE. ANOTHER SHORT WAVE TO
MOVE IN LATE WED AND WED NIGHT...WITH A POSSIBLE THIRD WAVE ALOFT ON
FRI. UPPER LEVEL DIVERGENCE IS ASSOCIATED WITH EACH WAVE...BUT BEST
UPWARD MOTION IS DURING THE MID WEEK AND LATE WEEK SHORT WAVES. THIS
POINTS TO HIGHER POPS DURING THESE TIME PERIODS...WITH NEAR NORMAL
POPS THE REST OF THE FCST PERIOD.
TOMORROWS CONVECTION IS A LITTLE BOTHERSOME HOWEVER. COMBINATION OF
NVA AND LESS MEAN RH AND PWAT POINTS TO LESS COVERAGE OF ACTIVITY
THAN LATE. HOWEVER...WIND FIELDS ALOFT WILL INCREASE AND MID LEVEL
DRY AIR WOULD LEAD TO A BETTER CHANCE OF SOME DOWNBURST WINDS. AND
SPC DOES HAVE THE NW PART OF THE CWA IN A SLGT RISK ARE OF SEVERE WX
FOR TUE.
RESULTANT SEA BREEZE BOUNDARY WILL BE PINNED CLOSER TO THE COAST THE
NEXT SEVERAL DAYS...WITH BOUNDARY LAYER WINDS MAINLY FROM THE SW AT
10 TO 15 KT OR GREATER. SC NOCTURNAL MARINE CONVECTION WILL LIKELY
REMAIN IN THE ATLC WITH PARALLEL FLOW TO THE ORIENTATION OF THE
COASTLINE.
TEMPS NOT FAR FROM NORMAL...EXCEPT A LITTLE LOWER DURING THE DAYTIME.
MARINE....SOUTHWEST FLOW CONTINUES THROUGH THE PERIOD AROUND THE
BERMUDA HIGH. WIND SPEEDS WILL PICK UP SOMEWHAT BY THURSDAY NIGHT AS
UPPER TROUGH SHARPENS JUST TO OUR WEST. AT THE SAME TIME A SURFACE
LOW AND ASSOCIATED FRONT DROPS INTO THE TENNESSEE VALLEY AND
TIGHTENS UP THE SURFACE GRADIENT. THIS IS MORE EVIDENT ON THE GFS
THAN THE ETA. THE GFS LOOKS A BIT TOO HIGH SO WILL TREND TOWARD THE
ETA. SITUATION REMAINS UNCHANGED HEADING INTO THE WEEKEND WITH
ELONGATED UPPER TROUGH REMAINING IN PLACE AND THE FRONT DISSIPATING
JUST WEST OF HERE. NO FLAGS.
.CHS...
GA...NONE.
SC...NONE.
PM/HSA
Hazardous weather outlook, Aug 4, 10:55 AM EST, 5 hours 10 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-041100-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1155 AM EDT MON AUG 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.HEAVY RAIN/FLASH FLOODING...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
AFFECT THE AREA INTO THIS EVENING. A FEW OF THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING 3 INCHES OR MORE OF RAIN IN A SHORT PERIOD.
THIS MAY RESULT IN ISOLATED AREAS OF FLASH FLOODING.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO...THE EDISTO RIVER AT GIVHANS FERRY AND FOR
THE OGEECHEE RIVER AT EDEN. THE RIVER FLOOD WARNING FOR THE LOWER
SANTEE RIVER AT JAMESTOWN HAS BEEN CANCELLED. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.
.RIP CURRENTS...RIP CURRENT RISK IS MODERATE THIS AFTERNOON. WIND
AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP
CURRENTS. ONLY EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER.
PLEASE REFER TO THE 1145 AM MARINE WEATHER STATEMENT AND THE SURF
ZONE FORECAST FOR ADDITIONAL INFORMATION.
.WATERSPOUTS...THERE HAVE BEEN REPORTS OF SEVERAL WATERSPOUTS THIS
MORNING OFF OF KIAWAH AND FOLLY BEACH. UNTIL THE SEA BREEZE DEVELOPS
EARLY THIS AFTERNOON...THERE IS STILL A SLIGHT RISK OF
WATERSPOUTS...MAINLY FROM TYBEE ISLAND TO ISLE OF PALMS. WATERSPOUTS
USUALLY DEVELOP FROM THE LARGER CLOUD BUILDUPS...ESPECIALLY THOSE
WITH DARK AND FLAT BASES. WIND SPEEDS CAN EASILY REACH 35 OR 40
KNOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.RIVER FLOODING...RIVER FLOODING WILL LIKELY CONTINUE ON THE EDISTO
RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO AND THE OGEECHEE
RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
RIVER FORECAST FOR ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 4, 3:58 PM EST, 7 minutes before
GAZ140-141-042130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
458 PM EDT MON AUG 4 2003
...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 530 PM
EDT...
AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...FROM 3 MILES NORTHEAST OF COX TO 3
MILES SOUTHEAST OF DARIEN...MOVING NORTHEAST AT 20 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
TOWNSEND...DARIEN...COX...ARDICK...HUXFORD...MERIDIAN...AND EULONIA
THROUGH 530 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
MOVE INSIDE A SAFE BUILDING IMMEDIATELY IF STORMS APPROACH YOUR
LOCATION.
PM
Thunderstorm Wind, Tattnall
- When
- August 4, 4:05 PM EST to 4:10 PM EST
- Where
- Tattnall County, Collins
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.183, -82.117
Thunderstorm winds knocked down large limbs across power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Lightning Strikes in Ohio, August 4, 20031 death · 1 injured · 11 events
- Flash Flood and Hail in Tennessee, August 4 to 5, 20034 injured · $125,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kentucky, August 4, 2003$1.5 million · 70 kt wind · 6 events
- Flash Flood and Flood in Ohio, August 4, 2003$841,000 · 1.75 in hail · 15 events
- Tornado and Hail in Virginia, August 4 to 5, 2003$100,000 · F1 · 7 events
- Flash Flooding in New York, August 4, 2003$202,000 · 5 events
- Flash Flood in Kentucky, August 4, 2003$150,000 · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 4, 2003$101,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 4, 2003$84,000 · 50 kt wind · 5 events
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Damaging Winds in Texas, August 4, 2003$75,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379178.